Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 258, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 12, 2016, 6:51 PM CDT for McLennan County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2016, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 12, 2016, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McLennan County, TX
The radar
The Ft Hood radar (KGRK), 94 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 3:10 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 310 PM CDT SUN JUN 12 2016 .DISCUSSION... A well defined mesoscale convective vortex (MCV) is entering the western CWA and will move across the region overnight. This feature was generated by the large convective episode in West Texas last night and it will be the primary player in the convective forecast for our area. MCVs occur because of the latent heat released by convection which generates vorticity. The mid level core of a MCV is sometimes much warmer than the surrounding airmass. In this case, the RAP actually shows the center of this MCV at -4C at 500 mb while 500mb temps over the remainder of the area are at -7C which shows how strong this MCV is. MCVs can be simply thought of as a column of warmer air, which creates a localized bump in the thickness fields and a depression in the height fields. This tends to promote divergence aloft above the MCV as the atmosphere tries to spread the air outward at the top of the thickness bump, which naturally creates rising air near the center of the MCV but also sinking air or subsidence outside of the MCV. Today we've seen the unmistakable signs of subsidence across much of North Texas ahead of the MCV as the cumulus field has struggled to develop even after surface temps exceeded the convective temperature by 5 to 7 degrees. This has built up a lot more instability in the atmosphere than would have occured otherwise. This instability is likely to be utilized over the next few hours as the MCV moves eastward and the subsidence quickly switches to ascent. We are just now seeing that take place across the western and northwestern CWA as convection is beginning to blossom near and immediately ahead of the MCV. The increased instability combined with sufficient deep layer shear values of 30 knots or so raises the concern for some severe weather. Multicell convection or even brief transient HP supercell structures may be possible. The atmosphere is likely too warm aloft for large hail, but the damaging wind potential is there with the stronger storms. In addition to the severe wind threat, we are concerned about the potential for localized very heavy rainfall that may lead to flooding. These storms or clusters of storms will tend to be very slow moving and could dump a lot of rain very quickly. The localized nature of the very heavy rain precludes issuing a flash flood watch at this point, but do expect some water issues to present themselves somewhere before sunrise. As far as the forecast through this evening, convection should continue to increase in coverage this afternoon and persist into the evening hours with a gradual eastward shift. Will have the highest PoPs along and just west of I-35 through 7 pm, but shift these highest pops generally along and east of I-35 thereafter. Storm intensity should trend downward after sunset, but storms may linger into the late evening hours. In addition, there are several signals in the model guidance that due to increasing warm advection on the back side of the MCV, convection could try to redevelop late tonight and early Monday morning particularly over the east-central zones near the center of the MCV. Will show likely pops east of a Paris to Dallas to Lampasas line for tonight. By Monday morning the MCV will be moving out of the area and will just keep some low chances Monday afternoon. Sinking and drier air will be moving in from the west which means much less diurnal activity is expected Monday afternoon/evening. An upper level ridge will begin to build into the region Tuesday and will strengthen by mid to late week before sliding off to the northwest next weekend. This means dry weather will prevail and temperatures will gradually warm. Highs will flirt with 100 in the western zones by Thursday, with mid 90s over the central zones, and low 90s in the east. Lows will range from the low to mid 70s across the region. Previous model runs advertised strong northerly flow aloft over the region by next weekend as the upper high moved westward, but latest runs are much weaker with that flow. As a result the weak cold front is in question and therefore have removed the low chances of rain due to very low confidence. Otherwise, temps may still cool a couple of degrees as thickness values decrease with the ridge backing off...but it would still be hot. TR.92 && .AVIATION... /ISSUED 127 PM CDT SUN JUN 12 2016/ /18z TAFs/ Very well-defined mesoscale convective vortex, lingering from last night's activity over West Texas, is now approaching Mineral Wells and continues to move eastward toward the Metroplex. With CAPEs on the order of 3000-3500 J/kg-1 in place over North and Central Texas at midday, this system is still expected to initiate another round of at least scattered thunderstorm activity near all of the Metroplex and Waco TAF sites by mid afternoon. The onset of this activity is delayed somewhat due to residual high level cloudiness, but a few showers/isolated thunderstorms are already forming near KDAL, with additional development west of the Metroplex. Believe the main axis of precipitation will occur from Fort Worth southward to near Waco, and areas east of that line after 20z. Have kept a TEMPO mention of TSRA at all locations after 21z, but think the activity will thin out or move east of all TAF sites after 01z. Expect a resumption of MVFR ceilings by around 10z tonight, accompanied by some patchy fog. With the upper level support for convective development shifting into East Texas by early Monday, believe thunderstorm activity will be much more limited Monday. Surface wind conditions will remain very steady state through 18z Monday thanks to a persistent trough over eastern New Mexico and weak ridging to our east. South winds will prevail at speeds varying from 6 to 12 knots through the forecast period. Bradshaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 92 78 94 78 / 40 20 10 5 5 Waco 74 92 76 93 76 / 60 20 10 5 5 Paris 72 86 73 89 75 / 50 40 10 10 5 Denton 73 91 76 93 76 / 30 20 10 10 5 McKinney 72 89 76 92 76 / 50 30 10 10 5 Dallas 75 91 77 94 78 / 50 20 10 5 5 Terrell 74 90 76 92 76 / 60 30 10 5 5 Corsicana 74 89 77 91 77 / 60 30 10 5 5 Temple 74 91 74 93 76 / 50 20 10 5 5 Mineral Wells 72 93 75 95 75 / 20 20 10 10 5 && .FWD Watches/Warnings/Advisories... None. &&
Hazardous weather outlook, Jun 12, 3:24 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 324 PM CDT SUN JUN 12 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 324 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS NORTH AND CENTRAL TEXAS THROUGH THIS EVENING...PARTICULARLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. WITH PLENTY OF INSTABILIY AND A MODEST AMOUNT OF SHEAR IN THE ATMOSPHERE...A FEW OF THESE STORMS MAY PRODUCE SOME BRIEF YET STRONG DOWNBURST WINDS. DUE TO THE SLOW MOTION OF THE STORMS...A HEAVY RAINFALL THREAT WILL ALSO EXIST THROUGH THE EVENING HOURS...AND SOME FLOODING OF SMALL STREAMS AND LOW LYING AREAS MAY OCCUR. FREQUENT LIGHTNING WILL CONTINUE TO BE A CONCERN WITH ANY STORMS THAT DO DEVELOP AS WELL. ADDITIONAL SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL TEXAS LATE TONIGHT AND EARLY MONDAY...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH MONDAY IN THE EASTERN PORTIONS OF NORTH TEXAS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 3:58 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 358 PM CDT SUN JUN 12 2016 TXZ103-104-119-122115- DALLAS TX-DENTON TX-COLLIN TX- 358 PM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIN... NORTHWESTERN DALLAS AND SOUTHEASTERN DENTON COUNTIES UNTIL 415 PM CDT... AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FARMERS BRANCH...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DALLAS...PLANO...IRVING...CARROLLTON...FRISCO...RICHARDSON...LEWISVILLE... ALLEN...COPPELL...THE COLONY...FARMERS BRANCH...UNIVERSITY PARK...ADDISON... LAKE LEWISVILLE...HICKORY CREEK AND HEBRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3311 9668 3286 9675 3287 9697 3313 9700 TIME...MOT...LOC 2057Z 183DEG 15KT 3295 9686 92
Special weather statement, Jun 12, 4:46 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT SUN JUN 12 2016
TXZ118-119-122200-
DALLAS TX-TARRANT TX-
446 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS AND
NORTHEASTERN TARRANT COUNTIES UNTIL 500 PM CDT...
AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAPEVINE...MOVING EAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALLAS...IRVING...GRAND PRAIRIE...CARROLLTON...RICHARDSON...EULESS...
GRAPEVINE...COPPELL...FARMERS BRANCH...SOUTHLAKE...UNIVERSITY PARK AND
ADDISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3298 9674 3286 9675 3279 9705 3296 9713
3298 9708 3298 9704 3299 9703
TIME...MOT...LOC 2146Z 247DEG 26KT 3291 9701
92Special weather statement, Jun 12, 5:11 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
511 PM CDT SUN JUN 12 2016
TXZ104-119-122245-
DALLAS TX-COLLIN TX-
511 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIN AND NORTHEASTERN
DALLAS COUNTIES UNTIL 545 PM CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PLANO TO UNIVERSITY PARK. MOVEMENT WAS
NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
PLANO AROUND 525 PM CDT.
MESQUITE AND MCKINNEY AROUND 530 PM CDT.
GARLAND AND PARKER AROUND 535 PM CDT.
ALLEN AND LUCAS AROUND 540 PM CDT.
DALLAS...RICHARDSON...ROWLETT...WYLIE...SACHSE...MURPHY...FAIRVIEW...
PRINCETON AND LOWRY CROSSING AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NEW HOPE...ST. PAUL...
BUCKINGHAM...MELISSA AND WESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3338 9652 3298 9645 3298 9652 3286 9652
3274 9683 3299 9687 3299 9684 3312 9684
TIME...MOT...LOC 2210Z 234DEG 23KT 3305 9682 3285 9679
92Special weather statement, Jun 12, 6:07 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CDT SUN JUN 12 2016
TXZ145-122330-
HILL TX-
607 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 630 PM
CDT...
AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF WHITNEY...OR 8 MILES SOUTHWEST OF HILLSBORO...MOVING
EAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILLSBORO...WHITNEY...ABBOTT AND AQUILLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR AQUILLA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
&&
LAT...LON 3197 9732 3208 9710 3182 9700 3182 9701
3186 9704 3181 9715 3180 9725
TIME...MOT...LOC 2306Z 252DEG 5KT 3191 9721
92Special weather statement, Jun 12, 6:11 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
611 PM CDT SUN JUN 12 2016
TXZ105-121-122345-
HUNT TX-KAUFMAN TX-
611 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR HUNT AND NORTHERN KAUFMAN
COUNTIES UNTIL 645 PM CDT...
AT 611 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM CELESTE TO NEAR QUINLAN TO FORNEY.
MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...TERRELL...SEAGOVILLE...FORNEY...COMMERCE...KAUFMAN...CRANDALL...
COMBINE...WEST TAWAKONI...TALTY...WOLFE CITY...QUINLAN...CADDO MILLS...
CELESTE...CAMPBELL...HAWK COVE...JOSEPHINE...LONE OAK...POST OAK BEND CITY
AND OAK RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3298 9595 3288 9599 3284 9595 3284 9608
3260 9608 3260 9652 3281 9652 3282 9630
3335 9629 3340 9586 3298 9586
TIME...MOT...LOC 2311Z 274DEG 32KT 3331 9622 3291 9618
92Local storm report, Jun 12, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
646 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 1 SW ROYSE CITY 32.97N 96.34W
06/12/2016 ROCKWALL TX PUBLIC
POWER LINES DOWN ACROSS I-30 AND MM 76.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:13 PM CDT | Special Weather Statement | FWD | Stephens | 32 min |
| Jun 11, 8:21 PM CDT | River Flood Warning | FWD | Hunt, Rockwall | 61 hr |
| Jun 11, 9:01 PM CDT | Areal Flood Advisory | FWD | Stephens, Young | 119 min |
| Jun 12, 10:30 AM CDT | River Flood Warning | FWD | Hunt | 28 hr |
| Jun 12, 10:30 AM CDT | River Flood Warning | FWD | Dallas | 16 days |
| Jun 12, 10:30 AM CDT | River Flood Warning | FWD | Collin | 31 hr |
| Jun 12, 10:30 AM CDT | River Flood Warning | FWD | Denton | 58 hr |
| Jun 12, 3:58 PM CDT | Special Weather Statement | FWD | Dallas | 17 min |
| Jun 12, 4:03 PM CDT | Areal Flood Advisory | FWD | Cooke, Denton | 117 min |
| Jun 12, 4:20 PM CDT | Areal Flood Advisory | FWD | Tarrant | 55 min |
| Jun 12, 4:46 PM CDT | Special Weather Statement | FWD | Dallas | 14 min |
| Jun 12, 4:48 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 27 min |
| Jun 12, 5:11 PM CDT | Special Weather Statement | FWD | Collin, Dallas | 34 min |
| Jun 12, 5:16 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Rockwall | 59 min |
| Jun 12, 5:30 PM CDT | Areal Flood Advisory | FWD | Collin | 2 hr |
| Jun 12, 6:07 PM CDT | Special Weather Statement | FWD | Hill | 23 min |
| Jun 12, 6:11 PM CDT | Special Weather Statement | FWD | Hunt | 34 min |
| Jun 12, 6:30 PM CDT | Severe Thunderstorm Warning | FWD | Kaufman, Van Zandt | 60 min |
| Jun 12, 6:58 PM CDT | Areal Flood Advisory | FWD | Kaufman | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.